T Nation

Pestered by Patients for Weight Loss Drugs


#1

This is Mrs. Jewbacca.

Not sure if this thread belongs here or in "pharma" but I picked here because this is not a steroid question.

I am OBGYN. While I am not a primary care doctor, I end up being sort of one for patients because they do an annual female check with me, and so I will deal with cholesterol, thyroid, HBP, etc.

A lot of my patients are fitness persons, I think largely because I am deeply involved in fitness (Cross Fit---- Ah!) Also a lot of moms who would fall under the "fit mom" category, often a little pissed about some baby weight.

Anyway, I have been getting pestered by women to prescribe Qsymia, which is a combination of phentermine (the "phen" from phen-fen")and topiramate (an anti-seizure drug that causes weight loss).

I've declined except for a special case that was actually overweight due to certain reasons that the drug would directly help with, and with her I just prescribed phentermine and topirimate because I wanted her to take the topiramate at night due to side effects. It worked, and she dropped 40lbs in six months, coupled exercise and a reasonable diet, which she already was doing. Looks like a completely different person, in a good way.

Anyway, my fit patients want this to drop the last stubborn 10lbs. As do new moms who have the usual 20lbs of baby weight.

Legally, I can prescribe this to most of them because the prescribing protocol is based off of BMI, so any reasonable level of muscle knocks them clear off the chart, so no one would bitch about the paperwork.

Medically, I really don't have a problem with either drug, and tend to let people be grownups about this kind of thing, but am a bit leery because I have limited experience with both drugs (and phentermine is a controlled substance).

And, yes, I am asking this question of other medical professionals, but I also wanted end-users to talk about this, since I've found bodybuilders, in particular, to be way ahead of the curve with self-experimentation on drugs, for good and bad, so I wanted meat head advice to add to the pile.

My questions are:

  1. Anyone do this? Anyone know anyone who does this?
  2. Anyone work out HARD when on phentermine before? It's a stimulant, albeit a weak one, and it seems a bit brave to mix the two. A fat person taking a walk on a stimulant is one thing. Doing a cross-fit routine is another.
  3. Just any observations you have.

I wouldn't be asking this question, but I've literally had 20 patients in the last 20 days ask about it.


#2

it’s not a drug I’ve heard of any bodybuilders using. Clenbuterol, cytomel, ephedrine and yohimbine tend to be the popular ones.

If it works, though, I’d probably give it a bash.

EDIT: a quick bit of googling has revealed that bodybuilders do in fact use it sometimes, but they feel like hell.


#3

I have taken phentaramine. It is very strong. I would be careful about prescribing it. The best thing I can compare it to is cocaine. It can give you major heart palpitations, make your jaw loose and jittery, make you very thirsty, and very happy… But above all you have NO interest in eating… Like at all… All day. You will not peak as high as on cocaine, but you will have a similar effect ALL day. There really isn’t a come down, and it is difficult to sleep. I can see how it killed fat people in the 80s. If someone is looking to loose weight this will definitely work, but the sides may be strong from some people.


#4

I took phentermine for a month and gained two pounds. I didn’t feel any different at all. I abused ephedrine back in the day, and maybe I burned out the receptors phentermine is supposed to hit or something. I could take phentermine , and take a nap or eat my ass off. Couldn’t tell I had taken anything at all.


#5

[quote]Jewbacca wrote:
This is Mrs. Jewbacca.

My questions are:

  1. Anyone do this? Anyone know anyone who does this?
  2. Anyone work out HARD when on phentermine before? It’s a stimulant, albeit a weak one, and it seems a bit brave to mix the two. A fat person taking a walk on a stimulant is one thing. Doing a cross-fit routine is another.
  3. Just any observations you have.

[/quote]

I have done extreme workouts on Phentermine, I’m still alive. I prescribed it a lot when I was working family practice back in the mid 2000’s, I just made sure and did a good cardiac history and assessment. Topiramate (Topamax) had just came out back then and some of the drug reps were telling me of the side effect of weight loss. I tried some samples for a while to test it and the only thing it did was make any beverage I drank metallic tasting. I cant imagine them combining this drug.

Personally I would wait and see some input from Longevity Drs. (The new weight loss specialist)


#6

[quote]doogie wrote:
I took phentermine for a month and gained two pounds. I didn’t feel any different at all. I abused ephedrine back in the day, and maybe I burned out the receptors phentermine is supposed to hit or something. I could take phentermine , and take a nap or eat my ass off. Couldn’t tell I had taken anything at all.[/quote]

sounds like your medication was fake


#7

[quote]TheCB wrote:

[quote]doogie wrote:
I took phentermine for a month and gained two pounds. I didn’t feel any different at all. I abused ephedrine back in the day, and maybe I burned out the receptors phentermine is supposed to hit or something. I could take phentermine , and take a nap or eat my ass off. Couldn’t tell I had taken anything at all.[/quote]

sounds like your medication was fake[/quote]

Maybe. Got it at CVS.


#8

[quote]Jewbacca wrote:
Anyway, my fit patients want this to drop the last stubborn 10lbs. As do new moms who have the usual 20lbs of baby weight.
[/quote]

Cleaning up the diet and increasing exercise was out of the question?

Maybe im crazy, but i wouldnt want to take some weight loss pill unless i was stepping on stage, but im also not a lazy basic bitch.


#9

If they are well informed as to the side effects and consequences of taking the drugs, why not? I generally respect a person’s self determination.


#10

[quote]aeyogi wrote:
If they are well informed as to the side effects and consequences of taking the drugs, why not? I generally respect a person’s self determination.[/quote]
Lawyers do not look at medicine that way.

Patients have zero responsibility. All the responsibility is on the provider.


#11

[quote]Derek542 wrote:

[quote]aeyogi wrote:
If they are well informed as to the side effects and consequences of taking the drugs, why not? I generally respect a person’s self determination.[/quote]
Lawyers do not look at medicine that way.

Patients have zero responsibility. All the responsibility is on the provider. [/quote]

Since when is a individual accountable for their actions in this country?


#12

[quote]Aggv wrote:

[quote]Derek542 wrote:

[quote]aeyogi wrote:
If they are well informed as to the side effects and consequences of taking the drugs, why not? I generally respect a person’s self determination.[/quote]
Lawyers do not look at medicine that way.

Patients have zero responsibility. All the responsibility is on the provider. [/quote]

Since when is a individual accountable for their actions in this country? [/quote]
Prior to January 20, 1993, they were.


#13

Ephedrine+caffeine makes me feel alert and fantastic, but has not caused any issue during a hard workout. Mixing in combos of yohimbine makes a very big difference for me…got a little lightheaded last week during hard cardio.

My guess is most people will experience stims the same way, e.g. Different responses on an individual level.

My question is why even consider prescribing them? Yes, they are adults, but you gain absolutely nothing by doing so yet are assuming risk. Makes no sense. Let them play with the plethora of stims already out there and OTC.


#14

[quote]HeavyTriple wrote:
My question is why even consider prescribing them? [/quote]

kick backs from big pharma. Last time i went to the doctor they misread my sheet, and came in with a bunch of scripts; never even spoke to the guy, but here are some pills…


#15

[quote]HeavyTriple wrote:

My question is why even consider prescribing them? [/quote]

Because ephedrine is illegal here.


#16

[quote]doogie wrote:

[quote]HeavyTriple wrote:

My question is why even consider prescribing them? [/quote]

Because ephedrine is illegal here.[/quote]
Illegal where? Bronk-aid isn’t…


#17

[quote]HeavyTriple wrote:

[quote]doogie wrote:

[quote]HeavyTriple wrote:

My question is why even consider prescribing them? [/quote]

Because ephedrine is illegal here.[/quote]
Illegal where? Bronk-aid isn’t…[/quote]

True, but Bronk-aid never did anything for my compared to the old minithins.


#18

I’ve never used phentermine, but my wife is currently on it, and does Crossfit. Because it is a stim, I personally counseled her (couldn’t say if the prescribing doc did) to take it after her session to avoid any problems. If you start going this route, I would think that could be a safe bit of advice (assuming they are morning gym-goers).

Wife was on Topamax for a couple years some time ago, but she didn’t lose weight because she was also on Lyrica which has the side effect of weight gain.